Kidney transplant patients appear to be at a greater risk of developing melanoma than the general population and risk factors include being older, male and white, findings that corroborate results demonstrated in other studies, according to a new article published by JAMA Dermatology.
Lifelong immunosuppressive therapy is among the complex lifestyle changes faced by renal transplant patients. The type, intensity and duration of immunosuppressive therapy contribute to the risk of developing skin cancer, such as melanoma, after transplantation.
In the study, Mona Ascha, M.D., of University Hospitals Cleveland Medical Center, Ohio, and coauthors used a database of a group of renal transplant recipients from 2004 through 2012. The authors examined incidence and risk factors for melanoma.
Of 105,174 patients who received kidney transplants between 2004 and 2012, 488 (0.4 percent) had a record of melanoma after transplant, the authors report.
Most of the patients with melanoma were men, and the patients with melanoma were, on average, about 11 years older than those without melanoma. Almost all of the patients with melanoma were white and they were more likely to be taking the common immunosuppressants cyclosporine or sirolimus than those without melanoma. The group of patients who developed melanoma also had a greater proportion of living donors, according to the results.
Study limitations include that authors were unable to assess certain risk factors for melanoma not captured in the data, including information regarding lifetime sun exposure.
“Renal transplant recipients had greater risk of developing melanoma than the general population. We believe that the risk factors we identified can guide clinicians in providing adequate care for patients in this vulnerable group,” the article concludes.
For more details click on the link : Mona Ascha, Mustafa S. Ascha, Joseph Tanenbaum, Jeremy S. Bordeaux. Risk Factors for Melanoma in Renal Transplant Recipients. JAMA Dermatology, 2017; DOI: 10.1001/jamadermatol.2017.2291
Latest posts by Anjali Nimesh (see all)
- A rare case of Hyperuricemia presenting with white powder oozing from body - July 27, 2018
- CDC’s treatment Guidelines of Chancroid - July 5, 2018
- New method improves aphasia treatment after stroke - July 4, 2018